Virginia, 2007

Flash Flooding and Damaging Wind in Virginia, July 27 to 29, 2007

July 27 to 29, 2007 · NWS RNK · 3 events in 2 counties and zones

Slow moving, heavy rain producing thunderstorms caused flash flooding to take place over parts of the area. One of these storms also reached severe limits and uprooted some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Slow moving, heavy rain producing thunderstorms caused flash flooding to take place over parts of the area. One of these storms also reached severe limits and uprooted some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 7:01 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 7:01 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT FRI JUL 27 2007

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE MOUNTAINS TONIGHT.
A COLD FRONT WILL ALSO APPROACH THE REGION FROM THE NORTHWEST
SATURDAY BEFORE SLIDING THROUGH THE AREA ON SUNDAY. THE FRONT WILL
THEN STALL OVER THE CAROLINAS INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
WW556 TERMINATED. SIGNIFICANT WEATHER HAS EXITED THE CWA. FCST HAS
BEEN UPDATED AND WILL REFLECT JUST CHC POPS FOR THE OVERNIGHT FOR
ANY ACTIVITY THAT DRIFTS DOWNSTREAM FROM THE OH VALLEY.

NEXT MAIN S/W OR MCS FEATURE NOW LOOKS TO DIVE SE AND PASS JUST
WEST OF THE CWA LATE TONIGHT AND EARLY SAT PER LATEST MODELS. THIS
ALONG WITH LOSS OF HEATING MAKES DEGREE OF POP COVERAGE IFFY
OVERNIGHT ESPCLY SINCE THE GFS HAS TRENDED DOWN ON PRECIP LATER
TONIGHT. ALSO THINK ATMOS WILL LIKELY BE QUITE WORKED OVER FROM
THIS AFTERNOON/EVENING SO TWEAKED POPS DOWN TO MAINLY CHANCE
EXCEPT WESTERN SLOPES OVERNIGHT. LOWS MAINLY IN THE 60S ALTHO SOME
SPOTS MAY BE CLOSER TO 70 GIVEN JUICY DEWPOINTS AROUND.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
SURFACE COLD FRONT WILL DRIFT SE TOWARD THE REGION SAT AS ASSOCIATED
LEAD S/W PASSES TO THE SOUTHWEST. LOOKS LIKE PENDING EXACT TRACK OF
UPPER ENERGY THAT REGION MAY BE LEFT IN AREA OF WEAK LIFT BUT STILL
PLENTY OF DEEP RH AHEAD OF THE FRONT. THIS IN CONJUNCTION WITH
WEAKER MODEL SCENARIOS SUPPORTS MAINLY SCT CONVECTION SAT ESPCLY
JUST AHEAD OF THE FRONT OVER THE NW WHERE WILL RUN WITH LOW LIKELYS.
OTRW BUMPED UP HIGHS SOME GIVEN POTENTIAL FOR MORE INSOLATION SAT
THAN EARLIER THOUGHT...SO MAINLY 80S TO NEAR 90 PIEDMONT AND 75-80
FAR WEST. TRIMMED POPS BACK ESPECIALLY IN THE EAST ON SATURDAY
NIGHT. WENT WITH LOW TEMPERATURES FROM AROUND 60 TO NEAR 70.
ADJUSTED POPS UP ON SUNDAY TO MENTION LIKELY WITH GOOD LOW LEVEL
CONVERGENCE. H7 LOW CENTER SHOULD AID IN DEEP LAYER ASCENT AND
RICHER MOISTURE. HIGHS SUNDAY WILL RANGE FROM MID 70S TO MID 80S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH LEANED TOWARDS THE
00Z GFS. LOW PRESSURE AND COLD FRONT CONTINUE TO TRAVEL EAST
MONDAY...AND SLOWLY DRIFT SOUTHEAST OF THE AREA THROUGH NEXT WEEK.
HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD SOUTH WEDNESDAY INTO
FRIDAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
DIURNAL CONVECTION HAS PRETTY MUCH ENDED ACROSS THE REGION. THE
CONCERN NOW SHIFTS TO THUNDERSTORM COMPLEXES IN THE OHIO VALLEY
HEADING E-SE INTO THE WESTERN PARTS OF THE REGION THROUGH THE
OVERNIGHT HOURS. JUST HOW FAR EAST THEY MAKE IT WILL BE TRICKY TO
CALL. FOR NOW HAVE PLACED THE EMPHASIS OF THE STORMS AT BOTH THE
KBLF AND KLWB TAF SITES WITH ONLY MINOR MENTIONS AT KROA AND KLYH.
CONDITIONS FOR THE MOST PART WILL BE VFR HEADING INTO THE EVENING
HOURS WITH MVFR FOG DEVELOPING IN LOW LYING AREAS AND RIVER
VALLEYS. WHERE THE STRONGER SHRA/TSRA OCCUR WILL NEED TO WATCH FOR
TEMPORARY IFR VSBYS AND CIGS.

MUCH OF THE ACTIVITY SHOULD BE ENDED BY SUNRISE SATURDAY...BUT
ADDITIONAL CONVECTION IS EXPECTED AGAIN PRIMARILY IN THE MOUNTAINS
BY MID-DAY.

SUNDAY AND MONDAY ADDITIONAL SCATTERED MVFR SHRA/TSRA AND PATCHY
OVERNIGHT MVFR FOG EXPECTED.

TUESDAY INTO WEDNESDAY DRIER AIR AND ONLY ISOLATED VFR SHRA/TSRA EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/PM
SHORT TERM...JH/KK
LONG TERM...KK
AVIATION...DS
Hazardous weather outlook, Jul 27, 5:57 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT FRI JUL 27 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-282300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
657 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 6:44 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT FRI JUL 27 2007

WVZ045-280045-
GREENBRIER WV-
744 PM EDT FRI JUL 27 2007

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHWOOD...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORM WILL CROSS EXTREME NORTHERN GREENBRIER COUNTY
BETWEEN 8:00 PM AND 8:30 PM.  THE STORM WILL PASS NEAR...NORTH BEND
AND SUMMIT LAKE AROUND 8:15 PM.

WIND GUSTS TO 40 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER UPDATES.

PEM
Local storm report, Jul 27, 7:07 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     CHAMBLISSBURG           37.25N 79.72W
07/27/2007                   BEDFORD            VA   FIRE DEPT/RESCUE

            LARGE LIMB THROUGH MOBILE HOME.

&&

11
Local storm report, Jul 27, 7:17 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             PRICES FORK             37.22N 80.50W
07/27/2007  E0.88 INCH       MONTGOMERY         VA   NWS EMPLOYEE

0202 PM     HAIL             4 N STUART              36.69N 80.28W
07/27/2007  E0.75 INCH       PATRICK            VA   TRAINED SPOTTER

            NEAR HOWELLS GROCERY ON HWY 8

0300 PM     HAIL             2 S FERRUM              36.89N 80.02W
07/27/2007  E0.75 INCH       FRANKLIN           VA   PUBLIC

            ALSO ESTIMATED 40 TO 50 MPH WIND GUSTS BENDING LARGE
            TREES

0330 PM     HAIL             YADKINVILLE             36.13N 80.66W
07/27/2007  E0.88 INCH       YADKIN             NC   PUBLIC

0355 PM     HAIL             CHAMBLISSBURG           37.25N 79.72W
07/27/2007  E0.88 INCH       BEDFORD            VA   PUBLIC

            PEA TO NICKEL SIZE HAIL COVERING GROUND.

0355 PM     TSTM WND DMG     CHAMBLISSBURG           37.25N 79.72W
07/27/2007                   BEDFORD            VA   FIRE DEPT/RESCUE

            LARGE LIMB THROUGH MOBILE HOME.

0450 PM     TSTM WND DMG     RINGGOLD                36.60N 79.30W
07/27/2007                   PITTSYLVANIA       VA   PUBLIC

            LARGE TREE DOWN

0450 PM     HAIL             RINGGOLD                36.60N 79.30W
07/27/2007  E0.75 INCH       PITTSYLVANIA       VA   PUBLIC

0500 PM     TSTM WND DMG     7 NW HALIFAX            36.84N 79.02W
07/27/2007                   HALIFAX            VA   PUBLIC

            LARGE LIMBS DOWN WITH HALF INCH HAIL. POWER OUT.

&&

DS
Special weather statement, Jul 27, 9:24 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT FRI JUL 27 2007

NCZ020-280330-
YADKIN NC-
1024 PM EDT FRI JUL 27 2007

AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF YADKINVILLE...OR ABOUT 2 MILES
NORTHWEST OF BROOKS CROSSROADS...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...YADKINVILLE...AND NEBO AT 1045 PM
EDT...SHACKTOWN AT 1055 PM EDT...EAST BEND AT 1110 PM EDT...AND
HUNTSVILLE AT 1115 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 27, 9:51 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 PM EDT FRI JUL 27 2007

NCZ003-280345-
SURRY NC-
1051 PM EDT FRI JUL 27 2007

AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING 4 MILES NORTH OF BOONVILLE...OR ABOUT
OVER CRUTCHFIELD...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...LEVEL CROSS AT 1100 PM EDT...SILOAM AT 1115 PM
EDT...AND PILOT MOUNTAIN AT 1135 PM EDT.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Jul 27, 10:18 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     2 W YADKINVILLE         36.13N 80.70W
07/27/2007                   YADKIN             NC   LAW ENFORCEMENT

            POWER LINE BLOWN DOWN.

&&

WHP

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Campbell

When
July 27, 10:19 PM EST to 11:40 PM EST
Where
Campbell County, Timberlake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.330, -79.250

A heavy rain producing thunderstorm prompted Browns Creek to leave its banks. The result was portions of both Grove Avenue and Waterlick Road being flooded.

Thunderstorm Wind, Bedford

When
July 29, 8:05 PM EST
Where
Bedford County, Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
37.370, -79.280

Thunderstorm winds uprooted five large trees. Damage values are estimated.

Flash Flood, Bedford

When
July 29, 8:30 PM EST to 10:52 PM EST
Where
Bedford County, 3 mi SW of Forest
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.339, -79.319

A heavy rain producing thunderstorm prompted a small creek along Brookstone Road to significantly leave its banks. Subsequently, a home ended up having water surrounding it at one point.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48100, 48098, 48099.